Alert archive / Indiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 66, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 27, 2002, 12:18 PM EST for Randolph County, Indiana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 27, 2002, 12:18 PM EST (17:18 UTC)
- Expired
- Jun 27, 2002, 1:00 PM EST
- In force
- 42 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
County Randolph County, IN
The radar
The Indianapolis radar (KIND), 118 km from the middle of the area, began a volume at 17:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1717 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 799 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIND 271718 SVRIND INC135-271800- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1216 PM EST THU JUN 27 2002 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RANDOLPH COUNTY IN EAST CENTRAL INDIANA * UNTIL 100 PM EST * AT 1215 PM EST...THE RANDOLPH COUNTY SHERIFF REPORTED TREES DOWNED IN WINCHESTER. THE SEVERE STORM WAS MOVING EAST AROUND 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL EASTERN RANDOLPH COUNTY AT 1230 PM EST SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL... DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN INDIANAPOLIS. LAT...LON 4030 8521 4003 8520 4006 8483 4031 8483 DRT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:20 AM EST, 8 hours 58 minutes earlier.
Area forecast discussion, Jun 27, 3:20 AM EST, 8 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 320 AM EST THU JUN 27 2002 FORECAST FOCUS THIS MORNING IS ON CHANCES FOR RAIN IN THE SHORT TERM. AT 08Z A LARGE AREA OF TS/SHRA WAS ACROSS NWRN IN AND NERN IL...MOVING SLOWLY EAST SOUTHEAST. A COLD FRONT EXTENDED FROM LOWER MI TO MO. TEMPS WERE IN THE 70S ACROSS THE FORECAST AREA (FA). MODELS IN FAIR AGREEMENT AGAIN THIS RUN. AVN HAD BETTER HANDLE ON QPF FROM CURRENT TSRA COMPLEX...SO WILL LEAN TOWARD AVN BUT MOSTLY GO WITH A BLEND. BIGGEST PROBLEM IS WHAT CATEGORY OF POPS TO GO FOR THE TODAY PERIOD ACROSS THE NRN SECTION OF THE FA. CURRENT COMPLEX IS INCHING ITS WAY TOWARD THE FA. FRONT WILL BE PAST THIS AREA BY TIME OF PEAK HEATING TODAY...SO LOWER MOS POPS LOOK GOOD FOR LATER TODAY. WILL PROBABLY SPLIT THE DIFFERENCE AND GO SCT WORDING FOR NRN 1/3 OF FA. WILL WAIT RIGHT TIL ISSUANCE TIME BEFORE MAKING FINAL DECISION. ACROSS CENTRAL FA...FRONT WILL BE ACROSS THIS SECTION JUST BEFORE PEAK HEATING. WILL GO SCT WORDING WITH 50 POPS. ACROSS THE SRN FA...FRONT WILL ARRIVE AT THE BEST TIME. THIS AREA ALSO CLOSER TO UPPER JET ENTRANCE REGION. THEREFORE WILL GO LIKELY POPS. WILL MENTION HEAVY RAIN ALL ZONES. MAV/FWC/MET TEMPS CLOSE AT MOST LOCATIONS AND LOOK REASONABLE. WILL KEEP A SLIGHT CHANCE OF TSRA ACROSS SRN 1/2 OF FA TONIGHT AS FRONT WILL BE EXITING THE REGION AT THAT TIME. WILL TIME AS EARLY CENTRAL AND THRU EVENING FAR SOUTH. OTHERWISE SKIES WILL BEGIN TO CLEAR AND DEWPOINTS LOWER. GUIDANCE TEMPS ARE CLOSE AND REASONABLE. THERE WILL BE A DRY AND WARMING PERIOD FOR FRI INTO THE WEEKEND. SOME MOISTURE RETURNS BY MONDAY...BUT FEEL CURRENT DRY FORECAST FOR MON LOOKS OK. .IND...NONE CS
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 1:06 PM EST | Severe Thunderstorm Warning | IND | Hamilton | 39 min |
| Jun 27, 1:13 PM EST | Severe Thunderstorm Warning | IND | Hancock, Henry, Madison | 47 min |
| Jun 27, 1:43 PM EST | Severe Thunderstorm Warning | IND | Hendricks, Marion | 62 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.